Illinois, 2010

Tornadoes and Flash Flooding in Illinois, May 21, 2010

May 21, 2010 · NWS ILX · 13 events in 5 counties and zones

A low pressure system tracked from Missouri across central Illinois on May 21st, triggering scattered strong to severe thunderstorms along and east of I-57. Enough wind shear was present near the track of the low to create supercell thunderstorms with large hail, damaging winds and areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A low pressure system tracked from Missouri across central Illinois on May 21st, triggering scattered strong to severe thunderstorms along and east of I-57. Enough wind shear was present near the track of the low to create supercell thunderstorms with large hail, damaging winds and areas of flash flooding. In addition...two brief tornado touchdowns were reported in Edgar County as the storms tracked further eastward toward Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 21, 11:15 AM CST, 5 minutes earlier.

Area forecast discussion, May 21, 11:15 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT FRI MAY 21 2010

.DISCUSSION...
ISSUED 1030 AM CDT FRI MAY 21 2010

VERTICALLY STACKED LOW PRESSURE NOW LOCATED NEAR RUSHVILLE AND IS
MOVING SLOWLY EASTWARD. OBJECTIVE ANALYSES SHOW INSTABILITY AXIS TO
THE EAST OF THE LOW EXTENDING FROM SPRINGFIELD SOUTHWARD INTO
SOUTHERN ILLINOIS...WITH MUCAPES 500-1000 J/KG. EXTENSIVE CLOUD
COVER IS RESTRICTING INSOLATION AND FURTHER DESTABILIZATION.
HOWEVER...MID LVL COOL POOL ASSOCIATED WITH UPPER LOW AND DEEP
CYCLONIC FLOW MAY PROVIDE JUST ENOUGH SUPPORT FOR ISOLATED SEVERE
STORMS OVER EASTERN ILLINOIS THIS AFTERNOON. EXPECT MARGINALLY
SEVERE HAIL AND POSSIBLY AN ISOLATED TORNADO DURING A NARROW WINDOW
OF OPPORTUNITY BEFORE STORMS MOVE INTO INDIANA.

ELSEWHERE...SCATTERED SHOWERS AND ISOLATED STORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME ALMOST ANYWHERE WITHIN THE UNCAPPED
AIRMASS. HIGHEST COVERAGE OF PRECIPITATION HAS BEEN ASSOCIATED WITH
VORT LOBE NOW MOVING INTO INDIANA. A WEAKER SHORTWAVE IS NOW
ENTERING WESTERN ILLINOIS ON THE SOUTHERN PERIPHERY OF THE UPPER LOW
AND THIS FEATURE MAY PROMOTE AN UPSWING IN SHOWERS LATER THIS
MORNING AND AFTERNOON BEFORE SURFACE TROUGH MOVES EASTWARD BRINGING
WEAK SYNOPTIC-SCALE SUBSIDENCE.

THE EARLY MORNING FORECAST PACKAGE CAPTURES THIS SCENERIO AND ANY
UPCOMING UPDATES WILL BE MINOR.

04
&&

.AVIATION...
ISSUED 1217 PM CDT FRI MAY 21 2010

SFC/UPR STACKED LOW JUST W PIA WL MOVE EWD INTO IND 00Z-03Z. DEEP
CYCLONIC FLOW AND MSTR ARE PROVIDING MOSTLY VFR/MVFR CLDS OVR THE
AREA ALG WITH SCT CNVCTN. THE STRONGEST/MOST NUMRS STMS WIL BE JUST
E OF CMI...WITH THE CNTL IL TAF SITES WITHIN THE MORE WIDELY SCT
ACTVTY. WL HV VCTS FOR THE TERMINALS THIS AFTN WITH A TEMPO FOR
THUNDER AT CMI. CDFNT EXTDG S OF SFC LOW WL SWEEP THRU THE ENTIRE
AREA BY 23Z...TURNING WNDS TO WLY AND BRINGING A TEMPORARY PD OF
WRAP-AROUND LOW CLDS. THE CLDS SHOULD MOVE E OF THE AREA BEFORE
06Z...HOWEVER RESIDUAL LOW LEVEL MSTR WILL COMBINE WITH LGT WNDS AND
RADIATIONAL COOLING TO PRODUCE AREAS OF FOG. VSBYS MAY GO BELOW A
MILE AT PIA/BMI/CMI 08Z-12Z...WITH 2 MI OR SO FOR SPI/DEC. THE FOG
WL DIMINISH BY 15Z SAT.

04
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT FRI MAY 21 2010

00Z SHORT RANGE MODELS ARE IN FAIR AGREEMENT INTO THIS WEEKEND. ONE
MORE DAY OF SHOWERS AND A FEW THUNDERSTORMS TODAY AS LOW PRESSURE
OVER NORTHERN MO MOVES INTO NORTHERN IL BY SUNSET PULLING A COLD
FRONT EAST ACROSS IL TODAY. A DRIER/SUNNIER AND MUCH WARMER
SUMMERLIKE PATTERN TAKES SHAPE THIS WEEKEND THROUGH NEXT WORK WEEK
WITH THE WARMEST STRETCH OF WEATHER EXPECTED SO FAR THIS SEASON.

SHORT TERM...TODAY THROUGH MONDAY NIGHT.
JUST A FEW SPOTTY LIGHT SHOWERS AND DRIZZLE OVER CENTRAL/SE IL MOST
OF THE NIGHT. MAIN AREA OF SHOWERS HAS LIFTED NE OF CENTRAL IL INTO
SE WI...FAR NE IL...SOUTHERN LAKE MI AND NE INDIANA. A BAND OF
SHOWERS EXTENDED FROM SE IA INTO NE MO...SW WILL WITH A FEW
THUNDERSTORMS EAST AND SOUTH OF ST LOUIS...AND MOVING INTO SW IL.
EARLY MORNING SURFACE MAP SHOWS 1008 MB LOW PRESSURE OVER NORTHERN
MO WITH ITS COLD FRONT THROUGH CENTRAL MO INTO NW AR AND NORTH TX.
ITS WARM FRONT WAS OVER FAR SOUTHERN IL INTO SW KY AND MIDDLE TN.
ALOFT A 566 DM 500 MB LOW WAS SPINNING NEAR THE IA/MO BORDER. LOW
CLOUDS KEEPING TEMPS NEARLY STEADY EARLY THIS MORNING IN CENTRAL/SE
IL WITH READINGS IN LOWER 60S AND MOIST DEWPOINTS IN THE UPPER 50S
TO AROUND 60F. SE WINDS ARE LESS THAN 10 MPH.

MODELS MOVE LOW PRESSURE NE FROM NORTHERN MO INTO NORTHERN IL BY
00Z/7 PM WHILE BRING THE COLD FRONT EAST ACROSS IL. STRONG NEGATIVE
TITLED UPPER LEVEL TROF MOVES EAST FROM IA/MO ACROSS IL TOWARD
INDIANA BY SUNSET. THIS TO KEEP HIGH CHANCES OF SHOWERS TODAY
ESPECIALLY OVER NORTHERN AND EASTERN AREAS. BEST CHANCES OF A FEW
THUNDERSTORMS WILL BE SE OF I-55. SPC HAS SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON IN FAR EASTERN IL (EAST OF I-57) INTO INDIANA.
CAPES PEAK FROM 1000-1400 J/KG EAST OF I-57 THIS AFTERNOON WITH
HIGHEST CAPES/INSTABILITY ALONG AND EAST OF THE WABASH RIVER. AREAS
FROM DANVILLE TO OLNEY EAST HAVE 15% RISK OF HAIL AND GUSTY WINDS
THIS AFTERNOON. WIND SHEAR IS FAIRLY WEAK SO JUST 2% RISK OF
TORNADOES. PRECIPITABLE WATER VALUES PEAK FROM 1.25 TO 1.5 INCHES
TODAY SO SHOWERS COULD PRODUCE LOCALLY HEAVY RAINS IN EASTERN IL.
HAVE BETWEEN A QUARTER AND HALF INCH OF ADDITIONAL RAIN EXPECTED BY
EARLY EVENING WITH ISOLATED TO SCATTERED SHOWERS LINGERING IN
EASTERN IL THIS EVENING MAINLY BEFORE 9 PM. LEANED ON THE COOL SIDE
OF GUIDANCE FOR HIGHS TODAY RANGING FROM THE UPPER 60S TO NEAR 70F
FROM I-55 NW TO THE MID 70S IN FAR SE IL NEAR THE WABASH RIVER.

MODELS TRENDING A BIT QUICKER EXITING THE UPPER LEVEL TROF EAST
ACROSS THE OHIO VALLEY TONIGHT WITH CLEARING COMING IN A BIT QUICKER
AS WELL WITH LIGHT WEST WINDS. THIS SHOULD ALLOW PATCHY FOG TO
DEVELOP OVERNIGHT OVER CENTRAL IL AS TEMPS COOL TOWARD DEWPOINTS IN
THE MID TO UPPER 50S.

SAT LOOKS LIKE A NICE DAY AS STRONG UPPER LEVEL RIDGE BUILDS INTO
THE MS VALLEY SAT BRINGING MOSTLY SUNNY SKIES AND START OF A WARMER
UP. HIGHS IN THE LOWER 80S MOST AREAS WITH EAST CENTRAL IL NEAR 80F.
LOWS SAT NIGHT IN THE LOW TO MID 60S.

EVEN WARMER ON SUNDAY AND MONDAY AS 850 MB TEMPS ELEVATE BETWEEN
18-20C AND 925 MB TEMPS AROUND 25C. HAVE HIGHS IN THE UPPER 80S TO
NEAR 90F. CURULE SHOWS FEW TO SCATTERED CUMULUS CLOUDS SUNDAY
AFTERNOON MAINLY IN EASTERN IL EAST OF I-57.

LONG TERM...TUESDAY THROUGH FRIDAY.
STRONG UPPER LEVEL RIDGE ANCHORED OVER THE GREAT LAKES INCLUDING IL
WHICH RETROGRADES WESTWARD INTO THE GREAT PLAINS LATE NEXT WEEK.
EXPECT ABOVE NORMAL TEMPERATURES TO CONTINUE THROUGH FRIDAY WITH
HIGHS IN THE MID TO UPPER 80S AND GENERALLY DRY CONDITIONS WITH
PARTLY TO MOSTLY SUNNY SKIES. COULD BE VERY ISOLATED THUNDERSTORMS
DURING THE AFTERNOON HOURS FROM DAYTIME HEATING/INSTABILITY BUT MOST
AREAS SHOULD REMAIN DRY NEXT WORK WEEK.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 9:44 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1044 AM CDT FRI MAY 21 2010

ILZ045-046-055>057-062-063-067-068-072-073-221100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-JASPER-
LAWRENCE-RICHLAND-VERMILION-
1044 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BEGINNING AROUND
MIDDAY ALONG AND TO THE EAST OF INTERSTATE 57. THE MAIN THREATS
WILL BE LARGE HAIL...AND PERHAPS AN ISOLATED WEAK TORNADO. A LOW
PRESSURE AREA IS LOCATED OVER WESTERN ILLINOIS WITH A COLD FRONT
EXTENDING SOUTHWARD BASICALLY ALONG THE MISSISSIPPI RIVER. THE
STORMS WILL DEVELOP AHEAD OF THIS FRONT AROUND MIDDAY...WITH THE
STORMS THEN MOVING INTO INDIANA BEFORE EVENING. THE OVERALL SEVERE
WEATHER THREAT WILL END WITH THE COLD FRONTAL PASSAGE LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MIDDAY INTO THE AFTERNOON
HOURS.

ILZ071-221100-
CLAY-
1044 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
MAIN THREATS WILL BE LARGE HAIL...AND PERHAPS AN ISOLATED WEAK
TORNADO. A LOW PRESSURE AREA IS LOCATED OVER WESTERN ILLINOIS WITH
A COLD FRONT EXTENDING SOUTHWARD BASICALLY ALONG THE MISSISSIPPI
RIVER. THE STORMS WILL DEVELOP AHEAD OF THIS FRONT AROUND
MIDDAY...WITH THE STORMS THEN MOVING INTO INDIANA BEFORE EVENING.
THE OVERALL SEVERE WEATHER THREAT WILL END WITH THE COLD FRONTAL
PASSAGE AROUND 6 PM.

THE LITTLE WABASH RIVER AT CLAY CITY IS EXPECTED TO FALL BELOW
FLOOD STAGE TOMORROW AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MIDDAY INTO THE AFTERNOON
HOURS.

ILZ029-036-037-040-041-047-049-050-221100-
CASS-FULTON-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
1044 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY AFTERNOON AS
A COLD FRONT PASSES THROUGH THE AREA. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

THE ILLINOIS RIVER FROM PEORIA DOWNSTREAM WILL REMAIN IN FLOOD FOR
THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-030-031-038-042>044-048-051>054-061-066-221100-
CHRISTIAN-DE WITT-EFFINGHAM-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-STARK-WOODFORD-
1044 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID AFTERNOON AS A
COLD FRONT PASSES THROUGH THE AREA. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CHURCHILL

The radar

The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Edgar

When
May 21, 11:20 AM CST to 11:21 AM CST
Where
Edgar County, 1.23 mi S of Hume to 1.12 mi S of Hume
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.782, -87.869

A tornado briefly touched down 1 mile south of Hume. No damage was reported.

Tornado, Edgar

When
May 21, 11:40 AM CST to 11:41 AM CST
Where
Edgar County, 0.96 mi ESE of Mortimer to 1.01 mi ESE of Mortimer
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.846, -87.733

A tornado briefly touched down northeast of Metcalf. No damage was reported.

Flash Flood, Clark

When
May 21, 12:00 PM CST to 4:30 PM CST
Where
Clark County, 2.9 mi NE of Casey to 1.76 mi NNW of Moriah
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.334, -87.948

Heavy rainfall with rates of 2.00 to 2.50 inches per hours produced flash flooding in a narrow stretch of northern Clark County. Most roads were inundated with water including U.S. Route 40 in Martinsville where there was 2 feet of standing water. In Marshall, 3.00 to 4.00 inches of rain fell in about 90 minutes which flooded most roads in the town.

Hail, Clark

When
May 21, 12:20 PM CST to 12:21 PM CST
Where
Clark County, Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -87.700

Hail, Clark

When
May 21, 12:22 PM CST to 12:23 PM CST
Where
Clark County, Marshall
Measured
0.88 in hail
Reported by
Public
Coordinates
39.380, -87.700

Hail, Clark

When
May 21, 12:22 PM CST to 12:23 PM CST
Where
Clark County, 2 mi SW of Marshall
Measured
1.75 in hail
Reported by
Public
Coordinates
39.359, -87.727

Hail, Clark

When
May 21, 12:22 PM CST to 12:23 PM CST
Where
Clark County, 4 mi SSW of Marshall
Measured
0.88 in hail
Reported by
Public
Coordinates
39.327, -87.729

Flash Flood, Edgar

When
May 21, 12:30 PM CST to 6:00 PM CST
Where
Edgar County, 0.95 mi NW of Hildreth to 3 mi WSW of Mc Cown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.878, -87.844

Training thunderstorm cells produced an area of flash flooding in northwest Edgar County. Rainfall rates of nearly 2.00 inches per hour were reported. Many rural roads were inundated by the flooding, particularly between the towns of Hume and Metcalf.

Thunderstorm Wind, Lawrence

When
May 21, 12:50 PM CST to 12:51 PM CST
Where
Lawrence County, 2 mi S of Chauncey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.801, -87.830

A few trees were blown down south of Chauncey.

Hail, Lawrence

When
May 21, 1:04 PM CST to 1:05 PM CST
Where
Lawrence County, 2 mi E of Birds
Measured
1 in hail
Reported by
Mesonet
Coordinates
38.830, -87.633

Flash Flood, Vermilion

When
May 21, 1:15 PM CST to 6:00 PM CST
Where
Vermilion County, 4.12 mi S of Catlin to 1.39 mi S of Allerton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.011, -87.715

Training thunderstorm cells produced an area of flash flooding in southwest Vermilion County. Rainfall rates of nearly 2.00 inches per hour were reported. Many rural roads were inundated because of the flooding, particularly near Indianola.

Flash Flood, Champaign

When
May 21, 1:30 PM CST to 7:00 PM CST
Where
Champaign County, 6.55 mi N of Penfield to 6.92 mi NNW of Flatville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.394, -87.969

Training thunderstorm cells produced an area of flash flooding in northeast Champaign County. Rainfall rates of nearly 1.50 inches per hour for more than three hours were reported. Many rural roads were inundated by the flooding, particularly U.S. Route 136 east of Gifford.

Flash Flood, Vermilion

When
May 21, 1:30 PM CST to 7:00 PM CST
Where
Vermilion County, 2.8 mi W of Rankin to 2.29 mi NW of Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.470, -87.933

Training thunderstorm cells produced an area of flash flooding in northwest Vermilion County. Rainfall rates of 1.50 inches per hour for nearly 2.5 hours were reported. Many roads were inundated, particularly Illinois Route 49 and U.S. Route 136 west of Potomac.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227255, 227256, 237465, 227249, 227250, 227251, 227252, 237468, 227254, 227253, 237473, 237478, 237482.